Blood Thinner Risk Lowered After a Month

Warfarin risk for hemorrhage is highest during the first month of treatment

November 26, 2012 / Author:  / Reviewed by: Robert Carlson, M.D

Rate This Article

2.941665

(dailyRx News) It's not uncommon to be prescribed a blood thinner if you have atrial fibrillation. But blood thinners carry their own set of risks, including the possibility of hemorrhage.

Past clinical trials of the blood thinner warfarin (Coumadin) have found the risk of major hemorrhage requiring medical attention at 1 to 3 percent. But a recent study found that may only tell part of the story.

These researchers believe the risk is highest in the first month of starting to take warfarin. In the first 30 days, the risk of major hemorrhage is about 12 to 15 percent, depending on a person's other risk factors. 

These other risk factors included congestive heart failure, high blood pressure, being over age 75, diabetes, a past stroke, a past blood clot or a past heart attack.

"Ask your doctor about any Rx risks."

The study, led by Tara Gomes, MHSc, of the Leslie Dan Faculty of Pharmacy at the University of Toronto in Canada, aimed to find out the risks of hemorrhaging in patients with atrial fibrillation who were taking warfarin. The researchers investigated 125,195 patients with atrial fibrillation who were living in Ontario. The patients all began taking warfarin between April 1997 and March 2008.

The researchers tracked these patients to find out if they had gone to the hospital for a hemorrhage and analyzed these results in light of whether the patients had other risk factors for hemorrhaging.

A hemorrhage was defined as any major bleeding that required the patient to go to the hospital.

The researchers found that 3.8 percent of the study participants had a hemorrhage each year. The most common type of hemorrhage was a gastrointestinal one, which comprised 63 percent of the hemorrhages overall. If a person was going to experience a hemorrhage, it was most likely to occur within the first month of starting to take warfarin.

The hemorrhage rate during the first 30 days of warfarin treatment was 11.8 per person-year overall and 16.7 per person-year in the patients who had several other risk factors. This doesn't mean that 11.8 or 16.7 percent of patients had a hemorrhage in the first month. In fact, fewer than 1 percent did.

But as Sarah Samaan, MD, a cardiologist with Legacy Heart Center in Dallas-Fort Worth, explained, if the rate during the first month had continued through the full year, then over the year 11.8 percent of the patients overall and 16.7 of the higher-risk patients would have had a hemorrhage.

Across the entire five years of the study, 10,840 of the patients (8.7 percent) went to the hospital for a hemorrhage, and 1,963 of them (18 percent of those who had a hemorrhage) died at the hospital or within a week of discharge.

Therefore, the study found that the hemorrhage rates of 1 to 3 percent that have been seen in randomized controlled trials for warfarin previously were accurate across the full time period.

However, the risk of hemorrhage in the first month of starting warfarin is considerably higher.

Knowing when the risk for hemorrhage on warfarin therapy peaks will help doctors and patients make decisions about taking warfarin, as well as the observations of the patient taking it.

But this does not mean that patients should elect not to take warfarin if their doctor recommends it.

"It's important that people with atrial fibrillation understand that while blood thinners like warfarin will raise the risk for bleeding, when prescribed appropriately they substantially reduce the risk for stroke," Dr. Samaan said. "Having atrial fibrillation can increase the risk for stroke up to 5 times normal."

Dr. Samaan pointed out that the annual risk of stroke can range from 2 to 18 percent, depending on a person's risk factors, and warfarin can reduce that risk by 70 percent. What's important is that patients are closely monitored while taking the blood thinner.

"Patients taking warfarin require close monitoring of blood levels," Dr. Samaan said. "It's crucial that they notify their doctors of any early signs of bleeding (blood in the stool, for example) and that they let the doctor who is monitoring their Warfarin know exactly what medications and supplements they are taking, including any antibiotics that may be prescribed, and any changes that are made to their medical regimen."

The study was published November 26 in the Canadian Medical Association Journal. The research was funded by Ontario Ministry of Health and Long-Term Care Drug Innovation Fund and the Institute for Clinical Evaluative Sciences.

Dr. Gomes and two other authors have received grant funding from the Ontario Drug Policy Research Network. One author, Muhammad Mamdani, has consulted for AstraZeneca, Bristol-Myers Squibb, Eli Lilly, GlaxoSmithKline, Hoffmann-La Roche, Novartis, Novo Nordisk and Pfizer pharmaceutical companies.